South Carolina, 2004

Tornado in South Carolina, September 7, 2004

September 7, 2004 · NWS ILM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 7, 8:00 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 7, 8:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT TUE SEP 7 2004

.SHORT TERM (REMAINDER OF TONIGHT)...
FRANCES REMNANTS CAUSING HECTIC WEATHER CONDITIONS ACROSS THE REGION
THIS AFTERNOON AND EVENING FROM TORNADIC ACTIVITY TO FLOODING. BULK
OF THE ACTION IN OUR PART OF THE REGION HAS TAKEN PLACE ALONG A
NEARLY W-E ORIENTED BOUNDARY WHICH IS CURRENTLY SITUATED FROM NEAR
DARLINGTON TO WHITEVILLE. MOISTURE FLUX CONVERGENCE REMAINS
IMPRESSIVE ALONG AND TO THE SOUTH OF THIS BOUNDARY WHERE DEWPOINTS
RANGE FROM THE MID TO UPPER 70S. THE BOUNDARY IS EXPECTED TO DRIFT
NORTHWARD OVERNIGHT AND SHOWERS/TSTMS EXPECTED TO INCREASE IN
COVERAGE FROM THE SW AND FROM OFF THE OCEAN. NO CHANGES PLANNED TO
THE CURRENT ZONE FORECAST PRODUCT. TORNADO WATCH WILL REMAIN IN
EFFECT UNTIL 1 AM EDT...AND THE FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH TONIGHT INTO WEDNESDAY

&&

.AVIATION...
IFR TO MVFR CONDITIONS FORECAST FOR THE TAF LOCATIONS OVERNIGHT. LOW
CEILINGS IN TANDEM WITH AREAS OF CONVECTION..OTHERWISE SCATTERED LOW
CLOUDS AND BROKEN MID/HIGH DECKS. EXPECT BREEZY CONDITIONS AROUND
AREAS OF CONVECTION...OTHERWISE INCREASING WIND DURING WED WITH THE
FLOW VEERING TO A SOUTHERLY DIRECTION.

&&

.MARINE...
STRONG SE FLOW CONTINUES ACROSS THE COASTAL WATERS WITH THE BETTER
PRESSURE GRADIENT CURRENTLY IN PLACE OFF THE SC AND GA COASTS. NO
CHANGES PLANNED TO THE SMALL CRAFT ADVISORY WHICH IS IN PLACE FROM
SURF CITY TO THE SOUTH SANTEE RIVER. PLAN ON INCREASING SPEEDS A
NOTCH AND SEAS BY A FOOT WITH THE NEXT UPDATE. CURRENTLY EDISTO IS
RUNNING ABOUT 8 FT AND FRYING PAN 7 FT WITH SPEEDS 20 TO 25 KNOTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 1 AM.
     FLOOD WATCH FOR ZONES NCZ087-096-097-099>101.
SC...TORNADO WATCH FOR SCZ017-023-024-032>034-039-046 UNTIL 1 AM.
     FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256.

&&

SHORT TERM/AVIATION/MARINE...SRP
Hazardous weather outlook, Sep 7, 5:45 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT TUE SEP 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
645 PM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM...

...A FLOOD WATCH REMAINS IN EFFECT...

THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THE POTENTIAL FOR
MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL BE POSSIBLE
WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...

THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE
APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY
EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO
WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE
ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RJD

In the hours before

Local storm report, Sep 7, 2:50 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          SOCIETY HILL            34.51N 79.85W
09/07/2004                   DARLINGTON         SC   LAW ENFORCEMENT

            TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.

&&

JAN
Local storm report, Sep 7, 4:06 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          4 NW MARIETTA           34.41N 79.18W
09/07/2004                   ROBESON            NC   TRAINED SPOTTER

            ROOF DAMAGE TO HOME, SEVERAL TREES DOWN ON WEST WHITE
            POND ROAD

&&

HAWKINS
Special weather statement, Sep 7, 5:10 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT TUE SEP 7 2004

AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
610 PM EDT TUE SEP 7 2004

...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST
FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE
EAST FACING BEACHES...

LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL
COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM
SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH
CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY
NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH
SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS
FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY
PERSON WHO ENTERS THE SURF.  IT IS STRONGLY ADVISED THAT PEOPLE
REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS
FOR ADDITIONAL INFORMATION.

GF
Local storm report, Sep 7, 5:11 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          CERRO GORDO             34.32N 78.93W
09/07/2004                   COLUMBUS           NC   EMERGENCY MNGR

            2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
            DAMAGE. 6 HOMES HAD MINOR DAMAGE.

&&

TM
Local storm report, Sep 7, 6:05 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          5 S MCCOLL              34.60N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT OBSERVED A TORNADO IN A FIELD.

&&

SHK
Local storm report, Sep 7, 7:27 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
827 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          10 S FAIRMONT           34.35N 79.11W
09/07/2004                   ROBESON            NC   EMERGENCY MNGR

            POWER LINES DOWN, TREES DOWN, EXTENSIVE STRUCTURE DAMAGE

&&

The radar

The Wilmington radar (KLTX), 137 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marlboro

When
September 7, 8:05 PM EST to 8:06 PM EST
Where
Marlboro County, 4 mi SW of Bennettsville to 4 mi W of Bennettsville
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
34.580, -79.733

A tornado damaged a steel conveyor belt track at a sand and gravel mine. Several trees were snapped, and the roof of a front porch of a church was lifted off.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422276.